Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 8, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 6, 1998, 5:25 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 5:25 PM CDT (22:25 UTC)
- Expired
- May 6, 1998, 6:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Blaine County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 104 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
112
WFUS1 KOKC 062227 RRA
TOROKC
OKC011-043-062300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 6 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN BLAINE COUNTY IN NORTHWEST OKLAHOMA
NORTHEASTERN DEWEY COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 600 PM CDT
* AT 525 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7 MILES
NORTHWEST OF CANTON LAKE...MOVING SOUTHEAST AT 30 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE SOUTHARD...OKEENE...LONGDALE...
HOMESTEAD...HITCHCOCK...CANTON LAKE AND CANTON
DOPPLER RADAR INDICATES THAT A TORNADO MAY FORM AT ANYTIME -- TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO SHELTER BELOW
GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY
ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 2:40 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 2 hours 45 minutes before
FPUS3 KOKC 061953 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 240 PM CDT WED MAY 6 1998 STORMS WILL CONTINUE TO DEVELOP NEAR A STATIONARY SURFACE BOUNDARY THAT EXTENDS FROM A LOW OVER EAST CENTRAL CO THROUGH SOUTHWEST AND EXTREME SOUTH CENTRAL KS. ANOTHER SURFACE LOW TO THE SOUTHEAST OF CDS CONTINUES TO PULL MORE MOISTURE INTO WESTERN AND CENTRAL OK THIS AFTERNOON. STORMS ARE ALSO DEVELOPING SOUTH OF THE KS BOUNDARY ACROSS MUCH OF NORTHERN OK. THIS IS THE BEGINNING OF AN EVENT THAT WILL PROBABLY LAST MUCH OF THE NIGHT, SUSTAINED BY THE APPROACH OF A COLD FRONT TO THE NORTH AND A MID-LEVEL WAVE TO THE WEST. THE FRONT, FROM NEAR LIC TO VTN TO GFK IS MAKING STEADY PROGRESS SOUTHEAST THIS AFTERNOON. IT SHOULD ENTER NW OK LATE THIS EVENING AND PUSH TO SOUTHEAST OK BY THURSDAY AFTERNOON. WARMER AIR ALOFT WILL CONTINUE TO WORK AGAINST THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL AND SOUTHEAST OK, ALTHOUGH A FEW STORMS ARE EXPECTED IN THOSE AREAS TONIGHT. DIRER SURFACE AIR AND WARMER TEMPERATURES ALOFT WILL KEEP FAR SOUTHWEST ZONES DRY. THE COLD FRONT WILL PASS THROUGH OK WITH THE ASSOCIATED MID-LEVEL WAVE TONIGHT, WHICH WILL HELP SUSTAIN STORMS IN THE NORTHERN HALF OF THE STATE. AFTER THIS WAVE AND FRONT EXIT, SLIGHTLY DRIER AIR WILL FILTER INTO MUCH OF OK. THE NEXT SYSTEM IS SETTING UP TO BE BIGGER AND WILL BEGIN TO INFLUENCE OUR WEATHER ON FRIDAY. A DEVELOPING MID-LEVEL STORM, SEVERAL HUNDRED MILES WEST OF THE SOUTHERN CA COAST THIS AFTERNOO, WILL APPROACH THE SOUTHERN PLAINS THURSDAY NIGHT. A STRONG SURFACE LOW IS LIKELY TO DEVELOP NEAR THE TX PANHANDLE IN THE OLD STATIONARY TROUGH AREA. STRONG SOUTH WINDS ON FRIDAY AND MID-LEVEL WINDS WILL LIKELY BRING A STRONG DRY LINE INTO WESTERN OK AND WESTERN NORTH TX ON FRIDAY. THIS SYSTEM SHOULD MOVE OUT ON SATURDAY LEAVING THE REST OF THE WEEKEND DRY. WR FCSTID = 9 OKC 59 78 58 79 / 40 30 0 20 HBR 56 81 56 84 / 20 20 0 30 SPS 58 83 57 84 / 20 20 0 20 GAG 51 74 50 79 / 40 0 0 30 PNC 58 72 56 78 / 70 40 0 20 DUA 62 82 59 81 / 30 30 10 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 6, 12:30 PM CDT, 4 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-071130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT WED MAY 6 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING OVER SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA TO THE EAST AND SOUTH OF A LINE FROM MARIETTA TO SULPHUR TO HOLDENVILLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT IN CENTRAL AND NORTHERN OKLAHOMA TO THE NORTH OF A LINE FROM CHEYENNE TO OKLAHOMA CITY TO HOLDENVILLE. DISCUSSION...A STATIONARY FRONT FROM ARDMORE TO TULSA WILL MOVE LITTLE THIS AFTERNOON. VERY MOIST AND UNSTABLE AIR IS LOCATED TO THE EAST OF THIS FRONT OVER SOUTHEASTERN OKLAHOMA. AS TEMPERATURES RISE THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP AND PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE SLOWLY EASTWARD. A FACTOR AGAINST THUNDERSTORM DEVELOPMENT IN THIS AREA WILL BE A LAYER OF WARM AIR ALOFT WHICH MAY ACT AS A CAP AND SUPPRESS THUNDERSTORMS. SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING EASTWARD OVER WESTERN AND SOUTHERN KANSAS TODAY. A FEW OF THE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AS SUNSHINE WARMS THE LOWER LAYERS OF THE ATMOSPHERE AND CREATES AN UNSTABLE ENVIRONMENT. THE MAIN THREAT AREA FOR THIS ACTIVITY WILL BE OVER THE NORTHERN HALF OF OKLAHOMA THIS AFTERNOON AND TONIGHT. LARGE HAIL WILL ONCE AGAIN BE THE PRIMARY THREAT...AS CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR TORNADO DEVELOPMENT.
Special weather statement, May 6, 12:30 PM CDT, 4 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-071130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT WED MAY 6 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING OVER SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA TO THE EAST AND SOUTH OF A LINE FROM MARIETTA TO SULPHUR TO HOLDENVILLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT IN CENTRAL AND NORTHERN OKLAHOMA TO THE NORTH OF A LINE FROM CHEYENNE TO OKLAHOMA CITY TO HOLDENVILLE. DISCUSSION...A STATIONARY FRONT FROM ARDMORE TO TULSA WILL MOVE LITTLE THIS AFTERNOON. VERY MOIST AND UNSTABLE AIR IS LOCATED TO THE EAST OF THIS FRONT OVER SOUTHEASTERN OKLAHOMA. AS TEMPERATURES RISE THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP AND PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE SLOWLY EASTWARD. A FACTOR AGAINST THUNDERSTORM DEVELOPMENT IN THIS AREA WILL BE A LAYER OF WARM AIR ALOFT WHICH MAY ACT AS A CAP AND SUPPRESS THUNDERSTORMS. SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING EASTWARD OVER WESTERN AND SOUTHERN KANSAS TODAY. A FEW OF THE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AS SUNSHINE WARMS THE LOWER LAYERS OF THE ATMOSPHERE AND CREATES AN UNSTABLE ENVIRONMENT. THE MAIN THREAT AREA FOR THIS ACTIVITY WILL BE OVER THE NORTHERN HALF OF OKLAHOMA THIS AFTERNOON AND TONIGHT. LARGE HAIL WILL ONCE AGAIN BE THE PRIMARY THREAT...AS CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR TORNADO DEVELOPMENT.
Local storm report, May 6, 5:00 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
500 PM CDT WED MAY 6 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
430 PM FREEDOM OK 0.88 IN HAIL
05/06/98 WOODS
445 PM 6 S COVINGTON OK 1.00 IN HAIL
05/06/98 GARFIELD
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 31 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 32 min |
| May 6, 4:46 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 59 min |
| May 6, 5:44 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 46 min |
| May 6, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| May 6, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 29 min |
| May 6, 4:36 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 39 min |
| May 6, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 48 min |
| May 6, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 33 min |
| May 6, 6:00 PM CDT | Tornado Warning | OUN | Blaine | 30 min |
| May 6, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 19 min |
| May 6, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 41 min |
| May 6, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 33 min |
| May 6, 6:47 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 23 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.